Alert archive / South Carolina / Freeze Warnings in 2006

Freeze Warning 1, NWS Columbia, SC

March 3, 20065 counties in South Carolina

NWS Columbia, SC issued this freeze warning at Mar 3, 2006, 3:09 PM EST for 5 counties in South Carolina. It took effect at Mar 4, 2006, 3:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2006, 3:09 PM EST (20:09 UTC)
In effect from
Mar 4, 2006, 3:00 AM EST
Expired
Mar 4, 2006, 9:00 AM EST
In force
6 hr
Issued by
NWS Columbia, SC

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 3, 11:50 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 3, 11:50 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1150 AM EST FRI MAR 3 2006

.SHORT TERM (REST OF TODAY)...
IN SPITE OF WK CCA WTH FULL SUN TEMPS WL RISE INTO MID TO UPR 60S
THS AFTN. HAVE UPDATE FCST TO RAISE TEMPS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 326 AM EST FRI MAR 3 2006)

SHORT TERM (TODAY THROUGH SUNDAY)...
UPPER TROUGH WILL REMAIN ALONG OR JUST OFFSHORE THE EAST COAST WITH
A NW FLOW FOR OUR REGION THROUGH THE PERIOD. LEADING EDGE OF DRY
COLD FRONT ACROSS CENTRAL SC CURRENTLY...WITH SIGNIFICANT DEWPOINT
GRADIENT NOTED. TEMPERATURES STILL A LITTLE ON THE WARM SIDE
CURRENTLY...BUT EXPECTING SOME COLD ADVECTION TO KICK IN LATER
THIS MORNING. THE FRONT WILL CONTINUE TO SHIFT WELL TO OUR
SOUTH...WITH THE SURFACE HIGH PRESSURE CENTER MOVING INTO THE
GREAT LAKES REGION...WITH THE AXIS EXTENDING SOUTH INTO OUR REGION
BY LATE SAT/SUNDAY.

WE HAVE RESUMED OUR FREEZE/FROST PROGRAM FOR THE SPRING SEASON
ACROSS OUR FORECAST AREA. TEMPERATURES LATE TONIGHT/SATURDAY
MORNING APPEAR WILL REACH FREEZING AT LEAST ACROSS THE NORTHERN
TIER OF OUR FORECAST AREA...POSSIBLY INTO THE CENTRAL. WILL ISSUE
A FREEZE WATCH FOR THE NORTH AT THIS TIME. TEMPERATURES APPEAR
WILL BE COLDER SATURDAY NIGHT/SUNDAY MORNING...WITH LESS WIND.
FREEZE WARNINGS/FROST ADVISORIES MAY BE REQUIRED LATER...AND MAY
INCLUDE AREAS FURTHER SOUTH.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NO CHANGES MADE. GFS MAINTAINS UPPER RIDGE ACROSS THE CENTRAL
US...WITH UPPER TROUGHINESS ALONG THE EAST COAST. GFS BRINGS UPPER
ENERGY/SURFACE LOW ACROSS THE REGION MONDAY...BUT MOISTURE APPEARS
LIMITED IN NW UPPER FLOW. GFS INDICATES SIGNIFICANT UPPER HEIGHT
RISES ACROSS THE SE US WED/THU...WITH HEIGHT FALLS WESTERN
US...AND IS TRENDING UP WITH TEMPS. LATER MODEL RUNS WILL HAVE TO
BE EXAMINED FOR CONSISTENCY...AND ADJUSTMENTS CAN BE MADE LATER
WHEN CONFIDENCE WARRANTS.

AVIATION...
COLD FRONT CURRENTLY MOVING THROUGH THE CWA AT THIS TIME. SKIES
ARE CURRENTLY CLEAR...AND THESE CONDITIONS ARE EXPECTED TO
CONTINUE OVER THE NEXT 24 HOURS. SURFACE WINDS WILL TURN FROM THE
WEST TO THE NORTH AS THE MORNING PROGRESSES. WINDS SHOULD REMAIN
BETWEEN 5 AND 10 KNOTS THROUGH THE PERIOD...WITH SOME GUSTS TO 15
KNOTS POSSIBLE DURING THE AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 3, 4:48 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
448 AM EST FRI MAR 3 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040948-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
448 AM EST FRI MAR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
FREEZING TEMPERATURES MAY BE ENCOUNTERED LATE TONIGHT ACROSS
THE NORTHERN PORTIONS OF THE COUNTY WARNING AREA.  THIS INCLUDES
THE COUNTIES OF LANCASTER...CHESTERFIELD...NEWBERRY...FAIRFIELD...
KERSHAW...AND LEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FOR SATURDAY NIGHT...FREEZING TEMPERATURES MAY BE ENCOUNTERED
ACROSS THE ENTIRE COUNTY WARNING AREA.

FOR THE REMAINDER OF THE FORECAST PERIOD...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:43 AM ESTFreeze WatchCAEChesterfield, Fairfield, Kershaw, Lee, Newberry29 hr
Mar 3, 3:09 PM ESTFrost AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 5 more18 hr

Nearby

Freeze Warnings in South Carolina, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.